Doctors and pharmacists in P.E.I. are diligent in advising people on the latest potential harmful mixes, such as grapefruit, with certain medication, say local health field representatives.
Erin MacKenzie, executive director of the P.E.I. Pharmacist Association, says standard procedure calls for pharmacists to detail what a person can and cannot take with any given medication.
She made the comment following a warning in a new paper in the Canadian Medical Association highlighting that eating a grapefruit or consuming its juices while taking certain medications could lead to gastrointestinal bleeding, kidney failure, depressed breathing and sudden death.
“This isn’t anything new,’’ added MacKenzie.
“This is something that has been made known for at least 10 years.’’
However, the study notes that many patients and even doctors and pharmacists aren’t aware of the risks associated with consuming grapefruit while taking some medications.
More than 40 drugs, including anti-cancer agents, heart drugs and central-nervous-system drugs used to treat pain, schizophrenia and other conditions, can lead to significant problems if people on them consume grapefruit, cautions the Canadian Medical Association.
A spokeswoman for the Medical Society of Prince Edward Island says systems are in place in P.E.I. to communicate this kind of information to physicians.
“The article, while presented in the CMAJ (a journal received by all Island physicians, as members of the Canadian Medical Association), is certainly an important update for physicians’ attention and it is expected that the article coupled with the usual drug interaction communiqués issued to physicians by government and industry will ensure physicians are aware and most importantly, patients are safe,’’ she stated in an email to The Guardian.
“Physicians will reference that alert in the context of patients taking certain medications. Pharmacists, of course, play a very significant role in the relatively rare occasion when specific concerns regarding potential drug interactions are missed – or not previously known.’’